The hormonal therapy tamoxifen (brand name: Nolvadex) is commonly used to treat men who've been diagnosed with breast cancer. A study has found that many men have problems while taking tamoxifen and about 20% of them stop taking it (either on their own or as directed by their doctors) because of unacceptable side effects.
The results were published online on Nov. 15, 2011 in the Annals of Oncology.
Breast cancer is a rare disease in men, but it does happen. About 2,100 new cases of invasive breast cancer are expected to be diagnosed in men in 2011. A man's lifetime risk of breast cancer is about 1 in 1,000.
As in women, most male breast cancer is hormone-receptor-positive. The hormones estrogen and progesterone can potentially support the growth and spread of hormone-receptor-positive breast cancers. So hormonal therapy that blocks the effect of these hormones -- like tamoxifen -- can be a good treatment option for hormone-receptor-positive breast cancer in both men and women.
In this study, the researchers looked at the treatment records of 126 men diagnosed with breast cancer between 1999 and 2009. Most of the men were diagnosed with early-stage breast cancer, but some were diagnosed with advanced-stage cancer. About half the men (64) received tamoxifen.
Treatment side effects, some similar to those experienced by women treated with tamoxifen, were fairly common, including:
- weight gain (22% of the men)
- sexual problems (22%)
- hot flashes (13%)
- memory and thinking problems, also called neurocognitive problems (9%)
- blood clots (9%)
- vision problems (3%)
Other less common side effects included mood problems (such as depression), stomach problems, bone pain, leg cramps, and sleeping problems.
Of the 64 men who got tamoxifen, 13 (20%) stopped taking it -- either on their own or as directed by their doctors -- because of unacceptable treatment side effects:
- four because of serious blood clot problems
- three because of sexual problems
- two because of bone pain
- two because of memory and thinking problems
- one because of leg cramps
- one because of vision problems
If you're a man who's been diagnosed with breast cancer, tamoxifen or another hormonal therapy may be part of your treatment plan. If you have side effects that you believe are related to your treatment, be sure to talk to your doctor about the side effects and steps you can take to minimize them. You also may want to ask about alternative treatments that might be good for your unique situation. It's best to discuss stopping treatment with your doctor before you do it on your own.
Visit the Breastcancer.org Male Breast Cancer section to learn more.
Can we help guide you?
Create a profile for better recommendations
Breast self-exam, or regularly examining your breasts on your own, can be an important way to...
Eating When You Have Nausea and Vomiting
Almost all breast cancer treatments have varying degrees of risk for nausea and vomiting. Some...
Tamoxifen (Brand Names: Nolvadex, Soltamox)
Tamoxifen is the oldest and most-prescribed selective estrogen receptor modulator (SERM)....